Minnesota, 2013

Lightning Strike in Minnesota, October 4 to 5, 2013

October 4 to 5, 2013 · NWS ARX · 1 event in 1 county or zone

A house south of Zumbro Falls (Wabasha County) was destroyed by a fire likely started from a lightning strike. The fire was reported as numerous thunderstorms with frequent lightning were moving across southeast Minnesota during the evening of October 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$149,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A house south of Zumbro Falls (Wabasha County) was destroyed by a fire likely started from a lightning strike. The fire was reported as numerous thunderstorms with frequent lightning were moving across southeast Minnesota during the evening of October 4th. Two fire departments were on the scene for five hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 4, 5:08 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 4, 5:08 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT FRI OCT 4 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 330 PM CDT FRI OCT 4 2013

FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL TONIGHT AND
THE POSSIBILITY OF A FEW SEVERE STORMS IN CENTRAL WISCONSIN LATE
SATURDAY MORNING INTO EARLY SATURDAY AFTERNOON.

LATEST SURFACE OBSERVATIONS SHOWED SURFACE LOW PRESSURE OVER
CENTRAL NEBRASKA...LIFTING NORTHEAST. A WARM FRONT EXTENDED
SOUTHEAST THROUGH SOUTHWEST AND CENTRAL IOWA. THE FRONT WILL LIFT
NORTH LATE THIS AFTERNOON INTO THIS EVENING AND BE THE FOCUS FOR
STRONG TO SEVERE THUNDERSTORM DEVELOPMENT AS A POTENT UPPER LOW
PUSHES EAST ACROSS THE NEBRASKA PANHANDLE.

THE WARM FRONT IS EXPECTED TO LIFT NORTH INTO NORTHERN IOWA AND
PERHAPS EXTREME SOUTHWEST WISCONSIN THIS EVENING. STRONG 850 MB
MOISTURE TRANSPORT FOCUSES INTO THE FRONT THIS EVENING...LEADING TO
SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTHEAST IOWA...SOUTHEAST
MINNESOTA AND PORTIONS OF SOUTHWEST WISCONSIN. MEANWHILE THE SURFACE
LOW WILL LIFT NORTH INTO SOUTHEAST SOUTH DAKOTA AS THE LOW OCCLUDES.
A TRIPLE POINT LIFTS NORTHEAST FROM NORTHEAST IOWA INTO SOUTH
CENTRAL MINNESOTA LATE IN THE EVENING. THE 04.17 HRRR SHOWS ISOLATED
STRONG STORMS DEVELOPING ALONG THE FRONT. STORMS ALSO DEVELOP OVER
WESTERN IOWA EARLY THIS EVENING CLOSER TO THE OCCLUSION. THESE STORMS
WILL LIKELY BE SUPERCELLS...CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE STORMS FURTHER TO
THE NORTH OVER THE FORECAST AREA...SHOULD BE NORTH OF THE WARM
FRONT AND ELEVATED IN NATURE. 1-7 KM BULK SHEAR VALUES HOVER RIGHT
AROUND 30 KTS DURING THE EVENING HOURS SO CANNOT RULE OUT ISOLATED
SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL...HEAVY
RAINFALL...AND POSSIBLY DAMAGING WINDS. THE HIGHEST CHANCES FOR
SEVERE WEATHER WILL BE OVER NORTHEAST IOWA AND SOUTHEAST
MINNESOTA...WEST OF HIGHWAY 52. A FEW OF THESE STRONGER STORMS
COULD MAINTAIN INTENSITY INTO PORTIONS OF WESTERN WISCONSIN BUT
SHOULD THEN WEAKEN AS THEY MOVE EAST...BUT STILL CAPABLE OF
PRODUCING HEAVY RAINFALL. THE 850 MB MOISTURE TRANSPORT GRADUALLY
SHIFTS EAST INTO WESTERN WISCONSIN OVERNIGHT WITH WIDESPREAD
SHOWERS AND STORMS PERSISTING. THE MAIN THREAT FROM THE STORMS
SHOULD GRADUALLY SHIFT TOWARDS HEAVY RAIN LATE IN THE NIGHT. A
COLD FRONT THEN PUSHES EAST ACROSS THE REGION EARLY SATURDAY
MORNING AND SHOULD BE POSITIONED RIGHT ALONG THE MISSISSIPPI RIVER
BY THE MID TO LATE MORNING HOURS. IF ENOUGH INSTABILITY CAN BUILD
AHEAD OF THE FRONT...THERE IS THE POSSIBILITY OF SEEING A FEW
STRONG TO SEVERE STORMS OVER CENTRAL WISCONSIN. THE MAIN HAZARDS
FROM THESE STORMS WOULD BE DAMAGING WINDS. SHOWERS AND STORMS WILL
END FROM WEST TO EAST SATURDAY AFTERNOON AS A DRY SLOT PUSHES INTO
THE REGION. TEMPERATURES SHOULD FALL ACROSS THE AREA SATURDAY
AFTERNOON IN THE WAKE OF THE COLD FRONT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 330 PM CDT FRI OCT 4 2013

MOST OF THE FORECAST AREA WILL REMAIN IN THE DRY SLOT SATURDAY
NIGHT...WITH THE EXCEPTION OF NORTH CENTRAL WISCONSIN WHERE A FEW
SHOWERS MAY LINGER. PLAN ON A COOLER NIGHT WITH LOWS FALLING INTO
THE 40S. A FEW 30S CANNOT BE RULED OUT OVER CENTRAL WISCONSIN. THE
UPPER LOW MOVES INTO INTO WESTERN IOWA ON SUNDAY AND EVENTUALLY
INTO WESTERN ILLINOIS SUNDAY NIGHT. SHOWERS WRAPPING AROUND THE
LOW LOOK TO MOVE INTO THE REGION SUNDAY AND WILL LIKELY CONTINUE
INTO SUNDAY NIGHT AS THE LOW PROGRESSES EAST. THE LOW THEN LOOKS
TO MOVE INTO THE EASTERN GREAT LAKES LATE ON TUESDAY WITH HIGH
PRESSURE BUILDING INTO THE AREA IN ITS WAKE. HIGH PRESSURE THEN
BUILDS OVER THE AREA WEDNESDAY INTO THURSDAY WITH DRY AND QUIET
WEATHER EXPECTED...OUTSIDE OF THE POSSIBILITY OF OF SOME EARLY
MORNING VALLEY FOG. A TROUGH IS EXPECTED TO DIG INTO THE SOUTHWEST
CONUS LATE IN THE WEEK. SOUTHWEST FLOW LOOKS TO DEVELOP OVER THE
UPPER MISSISSIPPI RIVER VALLEY LATE FRIDAY INTO SATURDAY. FORECAST
MODELS SHOWS THE TROUGH EJECTING INTO THE CENTRAL AND NORTHERN
PLAINS...WILL HAVE TO KEEP A VERY CLOSE EYE ON THIS SYSTEM OVER
THE NEXT SEVERAL MODEL RUNS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 608 PM CDT FRI OCT 4 2013

SOME CONVECTION DEVELOPING ALONG A WEAK BOUNDARY ACROSS NORTHERN
IOWA. ACTIVITY IS MOVING PRIMARILY TO THE NORTH/NORTHEAST AND
SHOULD THE GREATEST POTENTIAL TO IMPACT KRST IF IT HOLDS TOGETHER
AS IT MOVES NORTH. AROUND 500 J/KG OF MU CAPE EXITS AS FAR NORTH
AS THE I90 CORRIDOR SO WILL SHOW A VCTS AT KRST FOR THIS ACTIVITY.
THE FOCUS THEN SHIFTS TO HOW FAST THE CONVECTION NEAR THE MISSOURI
RIVER WILL TRANSLATE INTO THE AREA. THE 04.21Z HRRR SEEMS TO BE
HANDLING THIS WELL AND INDICATES IT COULD START COMING IN BY MID
EVENING AND THEN MOVE OFF TO THE EAST BETWEEN 06 AND 08Z. BRIEF
BREAK IN THE ACTION BEFORE THE COLD FRONT COMES IN EARLY SATURDAY
MORNING WITH ANOTHER ROUND OF CONVECTION. THIS ACTIVITY COULD
POTENTIALLY STICK AROUND INTO THE MIDDLE OF THE AFTERNOON...EVEN
FOR A FEW HOURS AFTER THE FRONT GOES THROUGH WITH THE UPPER LEVEL
SYSTEM HANGING BACK WELL TO THE WEST. THE WINDS SHOULD GO AROUND
TO SOUTHWEST DURING THE AFTERNOON BEHIND THE PASSAGE OF THE FRONT.
CEILINGS LOOK TO REMAIN IFR AT BOTH SITES FOR MUCH OF THE PERIOD
WITH VISIBILITIES PRIMARILY MVFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...04
Hazardous weather outlook, Oct 4, 1:52 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CDT FRI OCT 4 2013

MNZ079-WIZ017-029-032>034-042>044-051200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-TREMPEALEAU-
WABASHA-
252 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND WESTERN INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA
TONIGHT. BESIDES A LIGHTNING THREAT...THEY COULD PRODUCE HEAVY RAIN
AT TIMES WITH A LOCALIZED FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY...
ESPECIALLY DURING THE MORNING HOURS. THERE COULD BE SOME ADDITIONAL
HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED FLOODING DEPENDING ON HOW
MUCH RAIN OCCURS BEFORE THEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SATURDAY...
BUT RAINFALL AMOUNTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-053>055-061-
051200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND-
VERNON-WINNESHIEK-WINONA-
252 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP OR MOVE INTO THE
AREA TONIGHT. SOME OF THE STRONGER STORMS WILL HAVE HEAVY RAIN WHICH
COULD LEAD TO LOCALIZED FLOODING...ALONG WITH LIGHTNING.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST AND SOUTHWEST OF
THE AREA THIS EVENING AS WELL. THEY COULD MOVE INTO THE AREA DURING
THE LATER EVENING HOURS...BETWEEN 7 AND 11 PM...WITH A THREAT FOR
LARGE HAIL AND DAMAGING WIND. THE OVERALL SEVERE WEATHER RISK
APPEARS TO BE LOWERING BUT CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE COULD BE SOME THUNDERSTORMS AGAIN SATURDAY...MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER...AS A STRONG COLD FRONT MOVES ACROSS
THE AREA. HEAVY RAIN REMAINS POSSIBLE SATURDAY...WHICH COULD LEAD TO
LOCALIZED FLOODING. A FEW STORMS COULD ALSO PRODUCE LARGE HAIL AND
DAMAGING WINDS BEFORE QUICKLY MOVING OFF TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF A FEW STORM SPOTTER GROUPS MAY STILL BE NEEDED THIS
EVENING IF STORMS BECOME STRONG ENOUGH...ESPECIALLY THOSE WEST OF
THE MISSISSIPPI RIVER. AGAIN...THE OVERALL RISK LOOKS LOWER THAN
PREVIOUSLY FORECAST.

RAINFALL AMOUNTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/SHEA

In the hours before

Special weather statement, Oct 4, 5:22 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
622 PM CDT FRI OCT 4 2013

WIZ061-050015-
GRANT-
622 PM CDT FRI OCT 4 2013

...STRONG THUNDERSTORMS APPROACHING SOUTHERN GRANT COUNTY...

AT 620 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF POTOSI...MOVING EAST AT 25 MPH.

SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
TENNYSON...SANDY HOOK...DICKEYVILLE...KIELER...CORNELIA...LOUISBURG
AND GEORGETOWN.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

04
Special weather statement, Oct 4, 5:45 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
645 PM CDT FRI OCT 4 2013

IAZ008-018-050045-
FLOYD-MITCHELL-
645 PM CDT FRI OCT 4 2013

...STRONG THUNDERSTORMS APPROACHING FLOYD AND MITCHELL COUNTIES...

AT 642 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORA
SPRINGS...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 55 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
NORA SPRINGS...RUDD...ROCK CREEK AND STATE ROAD 9 AND COUNTY S 70.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

04
Special weather statement, Oct 4, 7:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT FRI OCT 4 2013

IAZ008-009-050215-
HOWARD-MITCHELL-
809 PM CDT FRI OCT 4 2013

...STRONG THUNDERSTORMS EXPECTED IN HOWARD AND MITCHELL COUNTIES...

AT 806 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LYLAHS
MARSH COUNTY PARK WHICH IS NORTHWEST OF ELMA...MOVING NORTHEAST AT
25 MPH.

SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MAPLE LEAF...SARATOGA...DAVIS CORNERS AND HAYDEN PRAIRIE.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

04
Special weather statement, Oct 4, 7:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT FRI OCT 4 2013

IAZ018-019-050215-
CHICKASAW-FLOYD-
812 PM CDT FRI OCT 4 2013

...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW AND FLOYD COUNTIES...

AT 811 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHARLES CITY...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
CHARLES CITY...CARRVILLE...COLWELL COUNTY PARK...BASSETT AND
COLWELL.

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

04
Local storm report, Oct 4, 7:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT FRI OCT 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             CHARLES CITY            43.07N 92.67W
10/04/2013  E0.75 INCH       FLOYD              IA   FIRE DEPARTMENT/R

&&

NWS LA CROSSE WI
IRIS SYSTEM
Local storm report, Oct 4, 7:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT FRI OCT 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             1 SE FLOYD CROSSING     43.07N 92.73W
10/04/2013  E1.00 INCH       FLOYD              IA   FIRE DEPARTMENT/R

&&

NWS LA CROSSE WI
IRIS SYSTEM

The radar

The La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wabasha

When
October 4, 7:30 PM CST to October 5, 12:30 AM CST
Where
Wabasha County, 3.02 mi W of Hammond
Property damage
$149,000
Reported by
Newspaper
Coordinates
44.229, -92.441

A house south of Zumbro Falls was destroyed by a fire apparently started from a lightning strike. Nobody was home at the time of the fire and two fire departments were on the scene for five hours.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476727.